Young boy hospitalized after being given wrong medication for his asthma by school nurse

FOX 5's Sarah Simmons reports.

- A 5-year-old D.C. boy’s grandmother is furious after a school nurse gave the child the wrong medication for his asthma.

Jacari Bridgeforth is allergic to many things such as pineapples, eggs, chocolate – and the list goes on and on. The young child has an array of medication to handle it all. He also has an inhaler he uses at school to control his asthma.

But instead of his inhaler, Jacari was given Ritalin, a pill for attention deficit hyperactivity disorder (ADHD), by the nurse at Imagine Hope Community Charter School in Northeast D.C.

“How did she get an asthma pump mixed up with pills? How did that happen?” wondered Cartina Bridgeforth, Jacari’s grandmother.

Once the upset grandmother arrived at her grandson’s school, she could barely contain herself.

“I said, ‘What the hell did you do to my grandson?” Cartina recalled. “He's a chronic severe asthmatic. So you didn't see the name on that medicine? [The nurse] said, ‘No, I was not looking.’ I said, ‘You got on damn glasses. You should have looked!’”

With all of Jacari's allergies, he was rushed to Children’s National Medical Center.

“When we were at the hospital, he was like a nervous wreck, and that is not [like] Jacari, and he was slobbering,” said his grandmother.

Jacari is now out of the hospital and is expected to be okay.

Even though Cartina has never had trouble with the school, she is furious at the nurse.

“They want Jacari to come back to school, but I told them not right now,” she said. “But I am going to get a lawyer.”

FOX 5 attempted to reach out to the D.C. Public Charter School Board for comment and as well as the principal and assistant principal at Imagine Hope Community Charter School for comment, but we have not heard back from them as of Wednesday night.


  • Popular

  • Recent

Stories You May Be Interested In - includes advertiser stories